Over-the-counter drugs are available in pharmacies and drug stores all over the country and on every street corner. They are usually used to address common issues like coughs, colds, congestion, and minor injuries. For the most part, these drugs are safer than something you might need a prescription to take. OTCs are determined to have a low risk for dangerous side effects and abuse by regulatory bodies like the U.S. Food and Drug Administration. Different states may handle specific drugs differently. For instance, you might find some in the aisle while others are secured behind the counter.
Overall, the fact that an OTC is available without a prescription doesn’t mean it comes without risks. If you use OTCs in doses higher than directed on the box, it can come with some serious and uncomfortable side effects. Some OTCs are abused in very high doses to achieve a euphoric high. But can OTCs cause chemical dependence or withdrawal symptoms?
Most Commonly Abused OTC Medicines
Pseudoephedrine. Sold under the brand name Sudafed, pseudoephedrine is a nasal decongestant that’s used to treat colds and allergies. However, it’s also a potential ingredient in making meth. Abusing pseudoephedrine on its own won’t likely cause any desirable effects. However, meth cookers can use it in large quantities to make the powerful stimulant. For that reason, the drug is sold from behind the counter to people with I.D., and there’s a limit to how much you can buy.
Dimenhydrinate. This drug can be found in the OTC brand Dramamine, which is used to prevent motion sickness, and it’s commonly taken before boat and plane trips. In high doses, it can cause hallucinogenic effects, delirium, amnesia, and confusion.
Imodium – Imodium is a brand name for an anti-diarrhea medication that contains loperamide. Loperamide is a very weak opioid that does not easily pass the blood-brain barrier and can’t normally cause psychoactive effects like other opioids. However, it can cause some opioid-like effects in high doses. It can also cause constipation when abused.
Common Withdrawal Symptoms From OTC Drugs
Any medication that affects your body chemistry can potentially cause adverse effects. If your body gets used to an OTC, it could cause uncomfortable symptoms when you try to stop. There are dozens of OTC drugs, and many of them can potentially cause uncomfortable withdrawal after a period of regular use. Some may cause some unique withdrawal symptoms, especially related to rebounding.
Rebounding is when you experience a return of symptoms that a drug was treating when you stop taking the drug. For instance, quitting a sleep-aid often causes insomnia. However, there are a few common symptoms that you may go through when your body is readjusting to any long term OTC use, including:
- Mood swings
For the most part, these symptoms should be mild, and they’ll likely go away after a week or so. However, if symptoms are severe or persistent, it’s important to speak to a medical professional as quickly as possible.